The Dangers of Fentanyl (Podcast) Transcript
The Dangers of Fentanyl (Podcast) Transcript
- Length: 5:07
This program is presented by the Centers for Disease Control and Prevention.
Speaker: This is Jeff Gibbons. Today I’m talking with Kelly Quinn about the drug fentanyl. We’re going to talk about what fentanyl is, why it’s dangerous and how to protect yourself from a drug overdose involving fentanyl. Kelly is an epidemiologist on the overdose mortality team within the Centers for Disease Control and Prevention’s Division of Overdose Prevention. All right, Kelly, let’s jump right in. What is fentanyl?
Speaker: It is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. There are two types of fentanyl. One is a legal prescription opioid used to treat severe pain, especially after surgery and for advanced stage cancer. The second is illegally made Fentanyl, which is distributed through illegal drug markets for its heroin like effect. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous. Illegally made Fentanyl is produced in different forms, including liquid and powder. Powdered fentanyl looks just like many other drugs. It is commonly mixed with drugs like heroin, cocaine and methamphetamine and made into pills that are made to resemble other prescription opioids in its liquid form. Fentanyl can be found in nasal sprays, eyedrops and dropped onto paper or small candies, plain and simple. Fentanyl laced drugs are extremely dangerous.
Speaker: Kelly, do people call it fentanyl? What are some of the street names for it?
Street names for illegally made fentanyl include Apache Dance, Fever, Friend, Goodfellas, Jackpot, Murder eight and Tango and Cash. Regardless of what you call it, fentanyl is dangerous.
Kelly, can you explain why fentanyl is so dangerous?
I mentioned before, fentanyl is strong, really strong, and it contributes to the majority of opioid overdose deaths. In fact, over 150 people die every day from overdose related to synthetic opioids like fentanyl. Fentanyl overdoses can cause immediate loss of consciousness in a matter of seconds to minutes. So, it’s really important to raise awareness that fentanyl is potent and can be in drugs when people aren’t expecting it.
What can people do to protect themselves from being exposed to fentanyl?
If a drug isn’t prescribed to you, don’t take it. Fentanyl can be a silent killer. It’s hard to know if it is in your drugs because you can’t always see, smell, or taste it. It is nearly impossible to tell if drugs have been laced with fentanyl unless you test your drugs with fentanyl test strips. Test strips are inexpensive and typically give results within five minutes, which can be the difference between life or death, even if the test is negative. Take caution as test strips might not detect more potent fentanyl like drugs like fentanyl. Carrying naloxone is another way that people can protect themselves. Naloxone is a non-addictive lifesaving medicine that can reverse an opioid overdose. Remember, fentanyl is an opioid. Also, naloxone won’t harm someone if they’re overdosing on drugs other than opioids. So, it’s always best to use it if you think someone is overdosing.
What exactly should you do if you think someone is overdosing and may have been exposed to fentanyl?
Call 911 If you think someone is overdosing and if you aren’t sure whether someone has overdosed, it is best to treat the situation like an overdose. What are the signs of an overdose? Seven signs to look for are small, constricted, pinpoint pupils falling asleep or losing consciousness. Slow, weak or no breathing, choking or gurgling sounds, limp body, cold and or clammy skin and discolored skin, especially in lips and nails. Additionally, if you think someone has overdosed, do not leave them alone. Roll them on their side or stomach. Call 911 immediately. Use naloxone if you have it available and stay with them until emergency help arrives. Medical professionals can then take over and decide if more than one dose is needed. More than one dose might be necessary for stronger opioids like fentanyl. We also know that some people may have concerns about responding in an overdose situation. Most states have laws called Good Samaritan laws to protect those who are overdosing and anyone assisting them in an emergency from arrest charges or a combination of these. So please call for help if you think someone is experiencing an overdose.
Thank you very much for your time today. For more information and resources about fentanyl and how to protect yourself or a loved one, visit cdc.gov/stop overdose.
The most accurate health information, visit cdc.gov or call one 800 CDC info.